Virginia, 2009Hail in Virginia, May 7, 2009
May 7, 2009 · NWS LWX · 1 event in 1 county or zone
A cold front triggered showers and thunderstorms on the afternoon of the 7th. There was enough instability ahead of the front for an isolated severe thunderstorm that contained large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front triggered showers and thunderstorms on the afternoon of the 7th. There was enough instability ahead of the front for an isolated severe thunderstorm that contained large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 7, 1:50 PM EST, 10 minutes earlier.
Area forecast discussion, May 7, 1:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EDT THU MAY 7 2009
.SYNOPSIS...
LOW PRESSURE IS MOVING OVER NORTHERN NEW ENGLAND WITH A WEAK
FRONT STRETCHING ACROSS THE MID ATLANTIC. SEVERAL UPPER LEVEL
DISTURBANCES WILL MOVE ALONG THE FRONTAL ZONE AND ACROSS THE AREA
THROUGH SATURDAY...BRINGING ADDITIONAL RAIN AND THUNDERSTORMS. A
SECOND COLD FRONT WILL MOVE THROUGH ON SATURDAY NIGHT. HIGH
PRESSURE WILL BUILD INTO THE AREA LATE SUNDAY INTO NEXT WEEK.
&&
.NEAR TERM /TONIGHT/...
ALTHO CELLS HV FORMED IN A LN ACROSS THE CENTRAL PART OF THE CWA
THESE ARE XPCTD TO DIMINISH LATE THIS AFTN...AND WE MAY ACTUALLY
HV A PD OF NO RAFL. THE NEXT PROB WL BE FOG FORMATION TNGT. GIVEN
HOW MOIST THE GRND IS AN THAT THERE MAY ACTUALLY BE BRKS IN CLDS I
DO XPCT FOG TO FORM OVRNGT. QUSTN AFTER THAT IS HOW DENSE WL IT
BE? FOR NOW ILL KEEP IT IN 1-2 NM RANGE AND LATER SHIFTS CAN
ADJUST AS NECESSARY.
LOWS IN 50S XCPT A60 IN CITIES AND ALONG CHES BAY.
&&
.SHORT TERM /FRIDAY/...
A WEAK INDUCED RIDGE MAY ACTUALLY BE OVER THE AREA FRI GIVING AREA
A BRIEF RESPITE IN RAFL. FRONT APRCHG RGN FRI EVE COULD SPAWN RW
LATE FRI AFTN. HIGHS IN THE MU70S.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A ZONAL FLOW WILL REMAIN IN PLACE THROUGH SATURDAY. UPPER-LEVEL
DISTURBANCES WILL PASS THROUGH THE REGION DURING THIS TIME. THESE
DISTURBANCES WILL COMBINE WITH A STALLED BOUNDARY TO BRING THE
CHANCE FOR SHOWERS AND THUNDERSTORMS. SOME THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HEAVY DOWNPOURS ALONG WITH GUSTY WINDS AND
HAIL.
ANOTHER COLD FRONT WILL PASS THROUGH SATURDAY EVENING AND HIGH
PRESSURE WILL BUILD IN BEHIND THIS FRONT FOR SUNDAY THROUGH EARLY
NEXT WEEK BRINGING A RETURN OF DRY CONDITIONS. THE NEXT STORM SYSTEM
MAY IMPACT THE REGION TOWARDS THE MIDDLE AND LATTER PART OF NEXT
WEEK.
&&
.AVIATION /THIS EVE THROUGH TUESDAY/...
AFTR LATE AFTN CNVCTN DECREASES NEXT CONCERN WL BE FOG FORMATION
TNGT. ATTM CHO AND MRB ARE FCST TO DROP TO IFR/LIFR AFTR
MDNGT..BUT THAT MAY LATER INCLUDE IAD/BWI. LATER SHIFTS WL ADJUST
DOWN IF NEEDED.
ANOTHER WAVE OF LOW PRESSURE WILL BRING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS FRIDAY NIGHT AND SATURDAY. A COLD FRONT WILL PASS
THROUGH THE TERMINALS SATURDAY NIGHT AND DRY CONDITIONS ARE EXPECTED
EARLY NEXT WEEK.
&&
.MARINE...
WINDS WL BE BLO SCA VALUES TNGT/FRI.
ANOTHER WAVE OF LOW PRESSURE WILL BRING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY. SOME THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING HEAVY DOWNPOURS ALONG WITH GUSTY WINDS AND
HAIL. A COLD FRONT WILL PASS THROUGH THE WATERS SATURDAY EVENING. A
SMALL CRAFT ADVISORY MAY BE WARRANTED BEHIND THE FRONT OVERNIGHT
SATURDAY AND SUNDAY. HIGH PRESSURE WILL BUILD OVER THE WATERS EARLY
NEXT WEEK.
&&
.TIDES/COASTAL FLOODING...
MINOR CSTL FLDG OF THE PTMC AT DC/ALEX RMNS PSBL AT TIMES OF HIGH
TIDE UNTIL W/NW WINDS BLOW THE WATER OUT AND INTO THE BAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR
ANZ530>537.
&&
PRODUCTS...WOODY/BJLHazardous weather outlook, May 7, 10:55 AM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1155 AM EDT THU MAY 7 2009
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081300-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1155 AM EDT THU MAY 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE OUTLOOK AREA TODAY.
A FEW OF THE STORMS...ESPECIALLY OVER LOWER SOUTHERN MARYLAND...
WILL HAVE THE POTENTIAL TO BECOME SEVERE PRODUCING DAMAGING WIND
GUSTS.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC AND
MARYLAND PORTION OF THE CHESAPEAKE BAY THROUGH THIS AFTERNOON.
MINOR COASTAL FLOODING WILL BE POSSIBLE THIS EVENING AT TIME OF
HIGH TIDE ON THE POTOMAC RIVER AT WASHINGTON DC AND ALEXANDRIA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY IN THE VICINITY OF
A STALLED FRONTAL BOUNDARY. THUNDERSTORMS THAT DEVELOP ACROSS
LOWER SOUTHERN MARYLAND WILL HAVE THE POTENTIAL TO BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-081300-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1155 AM EDT THU MAY 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 7, 12:59 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
159 PM EDT THU MAY 7 2009
VAZ026-027-029-030-039>041-051-052-071845-
MADISON VA-CULPEPER VA-PAGE VA-RAPPAHANNOCK VA-FAUQUIER VA-WARREN VA-
SHENANDOAH VA-ROCKINGHAM VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
159 PM EDT THU MAY 7 2009
...STRONG THUNDERSTORMS TO AFFECT MADISON...CULPEPER...PAGE...
RAPPAHANNOCK...FAUQUIER...WARREN...SHENANDOAH...ROCKINGHAM AND PRINCE
WILLIAM COUNTIES...
AT 155 PM EDT...A LINE OF SHOWERS AND THUNDERSTORMS STRETCHED FROM
WARRENTON TO LURAY IN NORTHERN VIRGINIA. THESE STORMS ARE MOVING
EAST AT 25 MPH. PEA SIZE HAIL WAS REPORTED IN LURAY.
A LARGE PORTION OF EXTREME NORTH CENTRAL MADISON...NORTH CENTRAL
CULPEPER...SOUTHWESTERN CITY OF MANASSAS...PAGE...RAPPAHANNOCK...
CENTRAL FAUQUIER...SOUTHERN WARREN...SOUTHERN SHENANDOAH...EAST
CENTRAL ROCKINGHAM AND NORTHWESTERN PRINCE WILLIAM COUNTIES WILL
LIKELY BE AFFECTED BY THESE STORMS THROUGH 245 PM EDT.
OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING ALONG WITH PEA
SIZE HAIL. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND
CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS OF 40 TO 50 MPH AND
SMALL HAIL CAN BE EXPECTED WITH THIS STORM.
LEE
Hail, Culpeper
- When
- May 7, 2:00 PM EST
- Where
- Culpeper County, 2.56 mi WSW of Monument Mills
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.580, -78.040
There were several reports of hail ranging in size from half dollar to golf balls. Hail damaged the roof of a mobile home just west of Rixeyville.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Alabama, May 7, 20091 death · $7.4 million · 5 events
- Flood in Alaska, May 7 to 9, 2009$1.9 million · 1 event
- Hail and Damaging Winds in Illinois, May 7 to 8, 2009$178,000 · 2 in hail · 11 events
- Hail and Damaging Winds in Illinois, May 7, 2009$50,000 · 1.75 in hail · 16 events
- Flash Flood in Alabama, May 7 to 8, 2009$75,000 · 1 event
- Flood in Alaska, May 7 to 8, 2009$60,000 · 1 event
- Strong Wind in Mississippi, May 7, 2009$60,000 · 1 event
- Damaging Wind in Idaho, May 7, 2009$60,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Kansas, May 7 to 8, 2009$23,000 · 1.75 in hail · 14 events
- Flash Flood and Hail in Mississippi, May 7, 2009$40,000 · 0.75 in hail · 2 events
- Flood in Kentucky, May 7 to 25, 2009$20,000 · 1 event
- Damaging Winds in Virginia, May 7, 2009$14,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167978.